22

I'm taking antibiotics (specifically, amoxicillin clavulanate) to fight off an ear infection. As she prescribed my antibiotics, my doctor told me not to eat milk products for a few days, then only eat yogurt until I was off the antibiotics altogether.

To be honest, I'm thinking about ignoring this advice and just reducing the milk products I eat. On a typical day, I drink multiple glasses of milk, eat of bowl of oatmeal with milk, eat meals with lots of cheese, and eat ice cream at night. Cutting all of this out for a few days leaves me without much to eat!

What are the downsides to eating milk products while on antibiotics? Is it just that, since my gut bacteria will be weakened, I risk digestional problems? Or can the consequences be more severe?

  • 3
    What does the information sheet coming with the drug say? If there is an interaction between certain types of food and the drug, this is written (and warned against) in the drug's information sheet. – cbeleites Sep 22 '17 at 11:18
33

Products high in calcium and magnesium should not be taken at the same time as antibiotics of the tetracycline (tetracycline, doxicycline, etc.) class, and milk should also be avoided with the quinolone class. They have the ability to bind the antibiotic in the gut, decreasing absorption. There is no reason to avoid dairy products while taking other antibiotics (such as the penicillin class, the one you're taking. The clavulanic acid is to increase it's strength against certain bacteria.) If the antibiotic package insert (or the pharmacists's instruction sheet) states it should be taken on an empty stomach, take it with water. But what you eat when you eat is your choice.

Some doctors believe that milk products cause increased production or thickening of secretions, and that's a problem if you have a middle ear infection. If there is fluid in the middle ear, especially infected fluid, you want the fluid to drain out of the middle ear via the eustacian tube into the back of your throat. So, the thinking that milk makes mucus worse means recommending a decrease in milk products.

Is that thinking correct? Probably not. Milk does not affect mucous production or quality.

In one study of 60 volunteers,

We conclude that no statistically significant overall association can be detected between milk and dairy product intake and symptoms of mucus production in healthy adults, either asymptomatic or symptomatic, with rhinovirus infection.

This has been confirmed in other studies as well. In a subset of asthmatic patients, cessation of milk consumption improved symptomatology, but this is thought to be due to an allergy to a component of milk.


The advice to eat yogurt is in all likelihood an attempt to reduce the risk of C. diff (aka Antibiotic Associated Diarrhea), which is present with any antibiotic. Antibiotics upset gut flora. Live culture yogurt has some beneficial gut bacteria species. However, this, too, depends on the yogurt. Probiotics are helpful, but many yogurts are monocultures and/or don't contain enough bacteria to make a difference to the gut. Some do, however. So, the advice to eat yogurt is good; it may not help, but it might. Look for yogurt with live cultures (plural).

One meta analysis looked at research done on this very topic (which is hot in medicine right now.)

Antibiotic-associated diarrhoea can be attributed in part to imbalances in intestinal microflora. Therefore, probiotic preparations are used to prevent this diarrhoea.

It concluded,

The results suggest a strong benefit of probiotic administration on antibiotic-associated diarrhoea, but further data are needed. The evidence for beneficial effects is still not definitive. Published studies are flawed by the lack of a placebo design and by peculiar population features.

Personally, whenever I put patients on antibiotics, I also prescribed two yogurt brands, one serving of one in the morning and another serving of the second in the evening. The brands I recommended were shown to have sufficient CFUs (colony forming units) of several important beneficial gut inhabitants. (There weren't any single yogurt brand that had the big five.)

Relationship between milk intake and mucus production in adult volunteers challenged with rhinovirus-2.
Meta-analysis: the effect of probiotic administration on antibiotic-associated diarrhoea

  • 2
    @Kevin: The part about "Is that thinking correct? Probably not." seems to be specific to the part about secretions; this answer seems to support avoiding milk to avoid binding the antibiotic in the gut. (If so, the answer could use some rearrangement to make its position clearer.) – user2357112 Sep 22 '17 at 5:36
  • 1
    @Kevin - Your medic may well be wrong, just repeating an opinion handed down to her and originated goodness knows where. On the other hand, she may by accident be right. What would you lose by staying off milk products for a few days? A little bit of enjoyment, that's all. And continuing to consume milk at your normal rate may diminish the effect of the antibiotics. If you're ill, you need to make sacrifices to get better. Not drinking milk or eating ice cream for a few days isn't a big sacrifice. Try soya milk maybe? – user11141 Sep 22 '17 at 9:18
  • 4
    And, just to point out how important it is to look at the actual preparation taken (and its acompanying information): there are antibiotics of the tetracycline-class now that can be taken with milk: the tablet actually contains a precursor/prodrug that is not inactivated by milk (more precisely: divalent cations), and which is metabolized into the active antibiotic later on. – cbeleites Sep 22 '17 at 11:31
  • 4
    @ruffle - opinions which are supported by studies are good ones.Opinions that are not supported by the literature are not helpful. "On the other hand, she may by accident be right." This is kind of a nonsensical approach to medicine. Medicine is a science, not a repository of old wives tales. – anongoodnurse Sep 22 '17 at 13:29
  • 1
    @DanBryant - There are other studies of the effect of milk on asthma. Initially it was done thinking "secretion problem", but milk only affected a relatively small subset of asthmatics, and that was allergy induced, and yes, it affected secretions in this subset. Did that answer your question? If you want more information, you can always post a question. :) But I can't guarantee you an answer. Increasing flow of mucus is tricky, because increased production and increased flow are two different things. You want to increase flow (but not production) in order to get rid of it. – anongoodnurse Sep 22 '17 at 15:09
4

This is most commonly a precaution to prevent Mal-absorption. Milk has copious amounts of calcium which bond with the antibiotic in the gut. Once the tetracycline (antibiotic) bonds, it creates a neutral environment for food to digest in. Once the calcium bonds with mil it breaks down the antibiotic as well as the stomach acid used to break it down.This will not only cause Mal-absorption of nutrients through your G.I. tract, but will also keep your body from breaking down the medication as efficiently or at all. Gastroparesis in combination with tetracycline is also sometimes reported, dairy products could exacerbate this, but this was out of an old medical journal, I don't know the validity of that so take it with a grain of salt.. High calcium foods should be avoided while on treatment.

There's the breakdown of why you shouldn't take them in combination.

Here's more information on what to avoid and why.

https://medlineplus.gov/druginfo/meds/a682098.html

  • I don't have my medicine on hand to check while I'm at work, but I believe that I'm on Amoxicillin Clavulanate, not Tetracycline. Does your answer still apply? – Kevin Sep 21 '17 at 18:20
  • It's still recommended that either an anti-emetic or milk can help with it staying down. Amoxicillin does not fall under this directly, however I asked a colleague and he agreed it's best to avoid dairy for GI complications. – cloudnyn3 Sep 21 '17 at 18:29
  • That makes sense. Thanks for asking your colleague for me! :) – Kevin Sep 21 '17 at 18:35
  • 3
    This answer is wrong in so very many ways. I don't understand the upvotes. First, it only addresses tetracycline. Second, gastroparesis is a condition that makes tetracycline a bit more dangerous to take. Third, it doesn't address yogurt consumption. – anongoodnurse Sep 21 '17 at 21:39
  • He asked about dairy products and antibiotic combination. Nothing I stated was wrong. Hence why I posted a link – cloudnyn3 Sep 21 '17 at 22:00

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.